Funnel Cloud, Hopkins
- When
- July 15, 2:43 PM CST
- Where
- Hopkins County, Hanson
- Reported by
- Law Enforcement
- Coordinates
- 37.420, -87.480
State police and a trained spotter reported a funnel cloud over the Hanson area.
A thunderstorm from the remnants of Tropical Storm Barry produced a funnel cloud. The center of low pressure associated with the remnants of Barry moved slowly north across Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A thunderstorm from the remnants of Tropical Storm Barry produced a funnel cloud. The center of low pressure associated with the remnants of Barry moved slowly north across Arkansas. A low-level jetstream east and north of the low pressure center produced favorable wind shear profiles for low-level rotation. Widespread clouds limited daytime heating, but there was enough instability for isolated low-topped thunderstorms in the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 15, 2:00 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
300 PM CDT Mon Jul 15 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 259 PM CDT Mon Jul 15 2019
The remnants of Barry will continue to move northeast tonight as the
subtropical low becomes absorbed in the upper flow Tuesday and
begins to depart the region to our east Tuesday night and Wednesday.
In the meantime, given the healthy vertical wind profiles, the
limited instability could yield some strong to possibly severe
storms, including a small chance of a weak tornado or two. The most
favorable time would be late this afternoon/evening and again
Tuesday (some increase in instability over today) per the SPC Day 1
and Day 2 outlooks of a Marginal Risk of severe thunderstorms.
Regarding the heavy rain and flooding threat, rainfall amounts have
been mostly in the 1 to 3 inch range (just thus far have been over 3
inches reported at Poplar Bluff ASOS) within the Flash Flood Watch
area. While there was a general lull in rainfall this afternoon,
given the saturated ground and forecast for more rainfall
- albeit fairly modest (1 to 1.75 inches) - will maintain the Flash
Flood Watch for now.
Winds should continue to decline as Barry weakens further, however,
we could still see some gusts Tuesday AOA 20 mph, mainly E of the
Mississippi River. Also, will decrease POPs from west to east
steadily tomorrow night and Wednesday, although we may see a slight
diurnal increase in convection with daytime heating Wednesday.
.LONG TERM (Thursday through Monday)...
Issued at 259 PM CDT Mon Jul 15 2019
The medium range models/ensemble means were in good agreement that
an expansive, capping mid/upper level ridge will be in place over
the southern half of the CONUS in the extended period, with active
weather limited to the northern CONUS. Southwesterly low level flow
most of the time will tend to maintain oppressive conditions for the
PAH forecast area, with heat indices reaching 105 degrees every
afternoon from Thu through the weekend, at least. Highs are expected
to be generally in the lower half of the 90s, and the moisture in
the air will tend to slow the overnight cooling process, yielding
lows (and dewpoints) generally in the middle 70s. Heat headlines
will be needed.
There are some model (deterministic, ensemble means) indications
that the southern mid/upper level ridge will be suppressed somewhat
east of the MS River by northern stream shortwave energy by the end
of the extended period. This may change the temp profile enough to
allow widely scattered showers and tstms to develop across parts of
the region as early as Sun afternoon, but the probability of pcpn
should be slightly greater on Mon with the possible approach of a
surface cold front.
&&
.AVIATION...
Issued at 259 PM CDT Mon Jul 15 2019
SE Winds AOA 10 knots at KCGI and KPAH with gusts AOA 20 knots
will continually gradually lessen through this evening. Expect SE
winds only AOB 10 knots at KEVV and KOWB. Otherwise, visibilities
will be restricted to 4-6 miles in showers through the period
with temporary restrictions AOB 2 miles. Occasional MVFR ceilings
will be observed at KCGI annd KPAH with mostly VFR ceilings at
KMVN, KEVV and KOWB.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Tuesday evening for ILZ088-089-092>094.
MO...Flash Flood Watch through Tuesday evening for MOZ086-087-100-
107>112-114.
IN...None.
KY...Flash Flood Watch through Tuesday evening for KYZ001>006.
&&
SHORT TERM...RLS
LONG TERM...DB
AVIATION...RLSHazardous Weather Outlook National Weather Service Paducah KY 317 PM CDT Mon Jul 15 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 317 PM CDT Mon Jul 15 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Through Tonight Heavy rainfall will remain possible tonight as scattered to numerous showers and thunderstorms continue to spread north across the region. The heaviest rainfall should be across southeast Missouri, far west Kentucky and extreme southern Illinois. See the latest Flash Flood Watch for more details. A few strong to severe storms are possible this evening. The main hazards with storms will be damaging winds and possibly brief tornadoes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heavy rainfall will be possible again Tuesday. Rainfall totals in the FLash Flood Watch area will range mostly from two to four inches, with lesser amounts north and east of the Watch. A few strong to severe storms are again possible Tuesday into Tuesday evening. The main hazards with storms will be damaging winds and possibly brief tornadoes. A prolonged period of hazardous heat and humidity appears likely late this week through the weekend. Afternoon heat indices of 105 degrees will be common from Thursday through Sunday. .SPOTTER INFORMATION STATEMENT... Please report heavy rainfall, flooding or isolated damaging winds through Tuesday night.
The Ft Campbell radar (KHPX), 78 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 funnel cloud. Local standard time, as filed.
State police and a trained spotter reported a funnel cloud over the Hanson area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832627.